Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 282, NWS North Platte, NE

July 9, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2008, 7:29 PM MDT for Sheridan County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 7:29 PM MDT (01:29 UTC)
Expired
Jul 9, 2008, 8:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:53 PM MDTHAIL 1Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100129
SVRLBF
NEC161-100215-
/O.NEW.KLBF.SV.W.0282.080710T0129Z-080710T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM MDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF GORDON...

* UNTIL 815 PM MDT

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES NORTHWEST OF GORDON...AND MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORDON BY 745 PM MDT...
  9 MILES NORTH OF INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 750
  PM MDT...

LAT...LON 4299 10209 4278 10208 4278 10207 4253 10207
      4283 10248 4300 10239
TIME...MOT...LOC 0129Z 290DEG 21KT 4288 10231

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 100157
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 PM CDT WED JUL 9 2008

NEC161-100215-
/O.CON.KLBF.SV.W.0282.000000T0000Z-080710T0215Z/
SHERIDAN NE-
757 PM MDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GORDON...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 20 MILE MARKER 110 BY 805 PM MDT...

LAT...LON 4299 10209 4278 10208 4278 10207 4253 10207
      4283 10248 4300 10239
TIME...MOT...LOC 0157Z 290DEG 21KT 4280 10217

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:43 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 1:43 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT WED JUL 9 2008

.SYNOPSIS...

H5 RIDGE OVER WESTERN CONUS WITH CLEAR SKIES IN VISIBLE. SURFACE
FRONT FROM LOW OVER THE GREAT LAKES THROUGH THE OHIO VALLEY TO
SOUTHERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM HAVE TRENDED TOWARDS NAM
WRF. ANOTHER WEAK WAVE TO MOVE ACROSS NORTHERN PLAINS AGAIN
TONIGHT. HAVE INCLUDED POPS FOR NORTH AND NORTH CENTRAL ZONES
THROUGH THE NIGHTAND INTO EARLY AM. VERY UNSTABLE ATMOSPHERE WITH
ADEQUATE MOISTURE. STRONG WARM AIR ADVECTION OVER NIGHT. TEMPERATURES
TO SOAR INTO THE MID TO UPPER 90S. WARMER TEMPERATURES IN VTN
VICINITY WITH SOMEWHAT DRIER AIR. ENTIRE CWA REMAINS HIGHLY
UNSTABLE BUT WITH STRONG CAP AND NO TRIGGERS HAVE LEFT DRY FOR
NOW. FRIDAY COLD FRONTAL PASSAGE COMMENCES NORTHWEST IN THE AM AND
BY NOON SHOULD BE FROM KONL TO KOGA LINE HAVE ADDED SCHC POPS WITH
FROPA SOUTH AND SOUTHWEST. MODELS NOT HANDLING SITUATION WELL AND
POPS MAY HAVE TO BE UPPED AND EXPANDED. FOR THE LAST WEEK WITH
MINIMAL LIFT HAVE BEEN ABLE TO KICK OFF SCATTERED COVERAGES NOW
WITH GOOD LIFT SB CAPES TO 2000 JOULES/KG MODELS BRINGING SYSTEM
THROUGH DRY. MODELS HAVE PROGGED FRONT TO PUSH INTO SOUTHERN
KANSAS AND NOT STALL IT OUT OVER NORTHERN KANSAS SO HAVE PULLED
POPS FOR SATURDAY AND SUNDAY.

EXTENDED...H5 RIDGE BUILDING INTO NORTHERN PLAINS THROUGH FIRST OF
THE WORK WEEK. HAVE TWEAKED TEMPERATURES UP SOME WITH POPS ADDED
FOR MONDAY AS WEAK BOUNDARY BEGINS TO MOVE EAST INTO THE
PANHANDLE. NEXT SYSTEM ON TRACK FOR WEDNESDAY BUT GFS AND ECMWF
VARY ON DEPTH AND STRENGTH OF SYSTEM HAVE LEFT DRY FOR NOW WITH
UNCERTAINTY. TEMPERATURES NORMAL FOR THE SEASON AND DRY.

&&

.AVIATION...

SIMILAR PATTERN TO THE LAST COUPLE OF DAYS. MAINLY VFR CONDITIONS
EXPECTED THE NEXT 24 HOURS FOR TERMINAL SITES KLBF AND KVTN.
NORTHWEST FLOW WILL PUSH YET ANOTHER DISTURBANCE ACROSS THE REGION.
ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE VERY WIDESPREAD
AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS YET...HOWEVER
WILL INCLUDE CB TO CIGS. ALTHOUGH THERE IS A SMALL CHANCE THAT A
STORM WILL TRAVERSE THE TERMINAL SITES...IF ANY DO CROSS THE
TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS AND/OR
VSBY FROM HEAVY RAINFALL WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 9, 2:37 PM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT WED JUL 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT WED JUL 9 2008 /237 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK DISTURBANCE MOVES
ACROSS THE REGION. A FEW STORMS MAY BECOME MARGINALLY SEVERE WITH
STRONG WIND GUSTS AND HAIL...MAINLY FOR AREAS ALONG AND NORTH OF
GORDON IN SHERIDAN COUNTY TO BROKEN BOW IN CUSTER COUNTY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW LINGERING THUNDERSHOWERS WILL BE POSSIBLE THURSDAY
MORNING...MAINLY EFFECT AREAS NORTHEAST OF VALENTINE TO TAYLOR
LINE. THEN THUNDERSTORM CHANCES WILL RETURN FRIDAY AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. DURING PEAK HEATING...STRONG
THUNDERSTORMS MAY INITIATE FOR AREAS SOUTH OF A LINE FROM GRANT
THROUGH NORTH PLATTE AND ONEILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 9, 2:39 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     BIG SPRINGS             41.06N 102.07W
07/08/2008  M58.00 MPH       DEUEL              NE   TRAINED SPOTTER

&&

MASEK
Local storm report, Jul 9, 6:57 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:26 PM MDTSevere Thunderstorm WarningLBFSheridan64 min
Jul 9, 7:35 PM MDTSevere Thunderstorm WarningLBFSheridan55 min
Jul 9, 8:11 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Jul 9, 8:28 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan37 min
Jul 9, 9:15 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 9, 9:27 PM MDTSevere Thunderstorm WarningLBFSheridan20 min
Jul 9, 9:42 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jul 9, 10:57 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry63 min
Jul 9, 11:05 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jul 9, 11:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry28 min
Jul 10, 2:06 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt27 min
Jul 10, 2:30 AM MDTSevere Thunderstorm WarningLBFHolt45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.